Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 246, NWS Amarillo, TX

August 17, 2018Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2018, 2:30 PM CDT for Hutchinson County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2018, 2:30 PM CDT (19:30 UTC)
Expired
Aug 17, 2018, 3:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:19 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 17, 2:19 PM CDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
219 PM CDT Fri Aug 17 2018

.MESOSCALE UPDATE...

...A few strong to severe storms possible this afternoon...

A few strong to severe storms are likely to form this afternoon
somewhere within 100 miles either side of an arc from roughly
Childress to Pampa to Borger to Boise City. Very moist air
evidenced by surface dewpts in the mid 60s to lower 70s in
northeast sections of the area will contribute to MLCAPE values
north of 2500 J/kg. In spite of some decent veering with height
in the low levels and adequate anvil level flow, very weak mid
level winds will probably limit storm organization somewhat this
afternoon. Storms furthest to the NE may be able to realize 25
knots of effective shear and briefly acquire supercellular
characteristics, but most convection should be of the
pulse/multicell variety. Upwards of 1500 J/kg of DCAPE will
promote the possibility for severe winds and there should be
enough CAPE and adequate lapse rates for a severe hail threat.
Lack of persistent rotation along with relatively high freezing
and wet bulb zero heights may limit hail sizes, though couldn't
rule out a 1.75" or greater hail report in the most robust
updrafts. Though a relatively shallow warm cloud layer may keep
precip efficiency on the lower side, PWAT values of around 1.25"
and slow storm motions may result in areas of flash flooding.

Simpson
&&

.PREV DISCUSSION... /Issued 1248 PM CDT Fri Aug 17 2018/

AVIATION...18Z TAFs

Thunderstorm chances and the possibility for low cigs Saturday
morning are the focuses of this TAF period. KDHT and KAMA have a
better chance of seeing storms this afternoon and tonight than
does KGUY, though KGUY could well see showers and a few storms in
the overnight hours. Forecast soundings indicate a possibility for
another round of low clouds after midnight tonight and have hinted
at it with a SCT007 cig at all sites. Future TAF issuances will
need to address the possibility of adding an IFR period into the
TAFs but did not go pessimistic quite yet as rainfall tonight will
have a bearing on the evolution of the weather tomorrow morning.
Winds will be generally light and out of the southeast outside of
thunderstorms.

Simpson

PREV DISCUSSION... /Issued 839 AM CDT Fri Aug 17 2018/

UPDATE...Patchy Dense Fog in Northern Panhandles this AM

Made a quick update to include patchy dense fog in the forecast
through 10-11AM. Vis satellite shows an area of dense fog/low
clouds that have been verified via spotter and webcam ground
truth. Fog and low clouds are expected to mix out in the next few
hours. Updated grids/zones are out.

Simpson

PREV DISCUSSION... /Issued 457 AM CDT Fri Aug 17 2018/

DISCUSSION...
For today and tonight, given that showers and tstms have
dissipated across the area much sooner than previous days, the
atmosphere should have sufficient time to recover today to allow
another round of showers and tstms to develop. Expect the threat
of isold to sct tstms to increase this afternoon across most of
the fcst area courtesy of daytime heating, more than adequate low
level moisture, and an increasingly unstable atmosphere. Used
areal qualifier wording with slgt chc to chc pop values. Expect
tstm coverage to increase across the area this evening and
tonight as a minor upper level shortwave trof rounds the
southwestern states upper level ridge and impinges on the southern
high plains and moves across the region. Short range models are
depicting this particular upper level shortwave trof fairly well
and were accepted. Last evening's 00Z KAMA sounding revealed a
PWAT value approaching 1.40 inches. This raises concern for very
heavy rainfall to accompany the strongest storms later today and
tonight, with flooding or flash flooding a real possibility. Do
agree with WPC Day 1 Excessive Rainfall Outlook graphic. Have
incorporated mention of heavy rainfall in the weather grids for
this evening and tonight. In addition, much like the past few
days, some storms may become strong to marginally severe, with
damaging winds and hail the primary hazards. Have raised pops
somewhat for tonight and also utilized areal qualifier wording.

Depending on how much or how long residual precipitation and
cloud cover linger on Saturday, a near repeat performance may be
in the offing with similar parameters present as described above.
Also, a low level jet is progged to develop Saturday evening along
with passage of a slightly stronger upper level shortwave trof,
both of which may contribute to better storm organization if all
elements come together at the right time. Nevertheless, the threat
for heavy rainfall along with strong to marginally severe storms
exists for Saturday afternoon through Saturday night. Damaging
winds and hail will be the main severe weather hazards in
addition to the potential for very heavy rainfall from the
strongest storms, which could lead to localized flooding or flash
flooding. WPC Day 2 Excessive Rainfall Outlook graphic is
plausible based on the synoptic scale situation. Raised pops for
Saturday and Saturday night.

A cold front is slated to move south across the forecast area on
Sunday and will bring drier air into the region for a couple days.
Lingering slight chc pops for Sunday followed by no pops for
Sunday night through Monday night. Moisture returns to the area on
Tuesday with medium range models suggesting some semblance of a WNW
to NW flow aloft pattern resuming for a few days. Slgt chc pops
for Tuesday, Tuesday night, Wednesday night, and Thursday night
seem plausible this far out in time.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/14
Hazardous weather outlook, Aug 17, 4:05 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
405 AM CDT Fri Aug 17 2018

OKZ001>003-TXZ001>020-317-172100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
405 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms may
become strong to marginally severe, with damaging winds and hail
the primary hazards. In addition, heavy rainfall will likely
accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Saturday through Sunday, and then again Tuesday,
Tuesday night, and Wednesday night. A few storms may become
strong to marginally severe, with damaging winds and hail the
primary hazards. In addition, heavy rainfall may accompany the
strongest storms, which could lead to localized flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:07 PM CDTSpecial Weather StatementAMAGray23 min
Aug 16, 7:18 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler42 min
Aug 16, 8:18 PM CDTSpecial Weather StatementAMAMoore27 min
Aug 16, 8:44 PM CDTSpecial Weather StatementAMACarson31 min
Aug 16, 9:05 PM CDTSevere Thunderstorm WarningAMACarson, Gray40 min
Aug 16, 9:35 PM CDTSpecial Weather StatementAMADonley25 min
Aug 16, 10:21 PM CDTSpecial Weather StatementAMAPotter24 min
Aug 16, 10:41 PM CDTSevere Thunderstorm WarningAMAPotter47 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningAMAPotter21 min
Aug 17, 3:23 PM CDTSevere Thunderstorm WarningAMAHutchinson67 min
Aug 17, 3:31 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman59 min
Aug 17, 3:44 PM CDTFlash Flood WarningAMAHutchinson76 min
Aug 17, 3:46 PM CDTSpecial Weather StatementAMADallam29 min
Aug 17, 3:58 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Sherman3 hr
Aug 17, 4:01 PM CDTSpecial Weather StatementAMAGray29 min
Aug 17, 4:33 PM CDTSpecial Weather StatementAMASherman27 min
Aug 17, 4:41 PM CDTSevere Thunderstorm WarningAMAGray64 min
Aug 17, 5:41 PM CDTSevere Thunderstorm WarningAMADallam, Hartley35 min
Aug 17, 4:56 PM CDTSpecial Weather StatementAMACimarron34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.